Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Northern Indiana

June 19, 2017DeKalb County, Indiana; Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2017, 2:19 PM EDT for DeKalb County, Indiana; Defiance County, Paulding County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 2:19 PM EDT (18:19 UTC)
Expired
Jun 19, 2017, 3:00 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, IN, Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS53 KIWX 191819
SVRIWX
INC033-OHC039-125-191900-
/O.NEW.KIWX.SV.W.0084.170619T1819Z-170619T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
219 PM EDT MON JUN 19 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern De Kalb County in northeastern Indiana...
  Defiance County in northwestern Ohio...
  Northern Paulding County in west central Ohio...

* Until 300 PM EDT

* At 219 PM EDT, a severe thunderstorm was located over Hicksville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Defiance, Hicksville, Farmer, Newville, Ney, Cecil, Arthur,
  Brunersburg, Mark Center and The Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8432 4120 8480 4127 8480 4127 8488
      4139 8487 4141 8429
TIME...MOT...LOC 1819Z 271DEG 24KT 4130 8481 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
742 
WWUS53 KIWX 191842
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
242 PM EDT MON JUN 19 2017

INC033-191851-
/O.CAN.KIWX.SV.W.0084.000000T0000Z-170619T1900Z/
De Kalb IN-
242 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4121 8431 4121 8464 4139 8464 4141 8429
TIME...MOT...LOC 1841Z 266DEG 30KT 4131 8457 

$$

OHC039-125-191900-
/O.CON.KIWX.SV.W.0084.000000T0000Z-170619T1900Z/
Defiance OH-Paulding OH-
242 PM EDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL DEFIANCE AND NORTH CENTRAL PAULDING COUNTIES...

At 241 PM EDT, a severe thunderstorm was located 10 miles east of
Hicksville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Defiance, Farmer, Ney, Cecil, Brunersburg, Mark Center and The Bend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 8431 4121 8464 4139 8464 4141 8429
TIME...MOT...LOC 1841Z 266DEG 30KT 4131 8457 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
475 
WWUS53 KIWX 191853
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
253 PM EDT MON JUN 19 2017

OHC039-125-191902-
/O.EXP.KIWX.SV.W.0084.000000T0000Z-170619T1900Z/
Defiance OH-Paulding OH-
253 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEFIANCE AND NORTH
CENTRAL PAULDING COUNTIES WILL EXPIRE AT 300 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4121 8431 4121 8464 4139 8464 4141 8429
TIME...MOT...LOC 1852Z 271DEG 24KT 4131 8448 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:32 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 19, 1:32 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
132 PM EDT Mon Jun 19 2017

.SYNOPSIS...
Issued at 140 AM EDT Mom Jun 18 2017

A strong low pressure system over southeast Ontario will move
slowly northeast early this week resulting in cooler and less
humid air over our area. A couple of troughs rotating around the
Ontario low are expected to cause scattered showers and a few
thunderstorms in our area today and Tuesday. High pressure will
move across our area Wednesday providing fair weather. The high
will move east late this week as a cold front approaches from the
northwest, resulting in warmer more humid conditions with a chance
of thunderstorms.

&&

.SHORT TERM...(Tonight and Tuesday)
Issued at 132 PM EDT Mon Jun 19 2017

Sw trough spreading ewd across cntrl lake MI triggering sct tsra
this aftn esp along sfc composite lake breeze confluent zone from nw
IN through srn MI. Expect coverage will widen further through mid
aftn in response to continued favorable sfc based destabilization as
cold pool aloft deepens overhead. Otherwise activity will pull
quickly ewd out out of the cwa by evening.

Similar situation expected tomorrow as nw flow aloft across the
lakes continues before breaking long term. Upstream sw dropping
through MB looks fairly robust per water vapor imagery. Fittingly
bulk of latest and prior CAMS models point to vigorous convective
development by mid aftn Tue along leading edge of mid level trough.
Given attendant speed max nr 80kts and focused ascent plume likely
to see some loose organization.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 132 PM EDT Mon Jun 19 2017

Tricky period stemming from tropical disturbance developing through
the northern Gomex and eventual northward progression into the mid
MS/lower OH valley late period.

Start of the period features newd progression of mean troughing
through se Canada and upstream height rises across the lakes. More
summer like weather expected as a result as sw flow deepens across
the area swd of next vigorous disturbance amplifying through srn
Canada dys 4-5 (Thu/Fri) with active w-e oriented frontal zone
aligned through the srn lakes/OH valley. In absence of a more
concerted model consensus at this range will generally follow
blended guidance in lieu of a more compelling solution.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 132 PM EDT Mon Jun 19 2017

An upper level disturbance combined with cold air aloft this
afternoon will sct showers/storms this afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT/Skipper
SHORT TERM...T
LONG TERM...T
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 4:34 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
434 AM EDT Mon Jun 19 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
434 AM EDT Mon Jun 19 2017 /334 AM CDT Mon Jun 19 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today...mainly this afternoon and
early evening. An isolated strong storm is possible with small hail
and gusty winds. Widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday...and at times from
Wednesday night through Sunday. It is too early to determine the risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
434 AM EDT Mon Jun 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today. An isolated strong storm
with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday...and at times from
Wednesday night through Sunday. It is too early to determine the risk
for severe weather.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 19, 1:26 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
126 PM EDT MON JUN 19 2017

INZ006>009-OHZ001-191800-
Lagrange-Noble-De Kalb-Steuben-Williams-
126 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STEUBEN...NORTHEASTERN
NOBLE...NORTHERN DE KALB...SOUTHEASTERN LAGRANGE AND WESTERN WILLIAMS
COUNTIES...

At 126 PM EDT, a strong thunderstorm was located near Kendallville,
moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Brief, but torrential rain will occur with this storm as it
passes.

Locations impacted include...
Kendallville, Angola, Montpelier, Butler, Waterloo, Edgerton,
Hamilton, Edon, Edgerton In Williams County, Columbia, Ashley,
Hudson, Corunna, Blakeslee, Alvarado, Fairfield Center, Melbern,
Pleasant Lake, Hamilton Lake and Golden Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 346.
 Interstate 80 in Indiana between mile markers 155 and 156.
 Interstate 80 in Ohio between mile markers 0 and 9.

LAT...LON 4143 8480 4140 8480 4141 8527 4159 8529
      4167 8462 4143 8460
TIME...MOT...LOC 1726Z 263DEG 34KT 4152 8517

FISHER
Special weather statement, Jun 19, 1:38 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
138 PM EDT MON JUN 19 2017

INZ008-009-191815-
Noble-De Kalb-
138 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN DE KALB COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Albion, or 7
miles northeast of Tri-lakes, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Auburn, Garrett, Avilla, Albion, Swan, Altona, Ege, Butler Center,
Green Center, Lisbon, Saint Johns, Merriam, Big Lake, Laotto,
Wolflake, Bear Lake and Sedan.

This includes Interstate 69 in Indiana between mile markers 323 and
331.

LAT...LON 4144 8507 4127 8505 4127 8553 4139 8552
TIME...MOT...LOC 1737Z 270DEG 35KT 4131 8539

FISHER
Local storm report, Jun 19, 1:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND GST     2 N NORTH WEBSTER       41.36N 85.70W
06/19/2017  M40 MPH          KOSCIUSKO          IN   OFFICIAL NWS OBS

&&
Local storm report, Jun 19, 1:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             2 ENE WATERFORD MILLS   41.55N 85.78W
06/19/2017  E0.75 INCH       ELKHART            IN   PUBLIC

&&

BML
Special weather statement, Jun 19, 1:59 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
159 PM EDT MON JUN 19 2017

INZ018-026-027-032>034-OHZ015-016-024-191830-
Jay-Blackford-Adams-Allen-Wells-Grant-Putnam-Van Wert-Paulding-
159 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
EAST CENTRAL GRANT...BLACKFORD...WELLS...ADAMS...JAY...WEST CENTRAL
PUTNAM...SOUTHERN PAULDING AND VAN WERT COUNTIES...

At 158 PM EDT, radar indicated a broken line of strong thunderstorms
extending from 7 miles northeast of Ossian to near Upland. Movement
was east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Van Wert, Bluffton, Decatur, Portland, Hartford City, Berne, Upland,
Ossian, Montpelier, Geneva, Monroeville, Convoy, Ottoville, Monroe,
Ohio City, Pennville, Westchester, Center, Middletown and Middlebury.

This includes the following highways...
 Interstate 469 between mile markers 12 and 15.
 Interstate 69 in Indiana near mile marker 258.

LAT...LON 4046 8556 4065 8538 4065 8534 4071 8534
      4101 8506 4102 8425 4073 8452 4073 8480
      4042 8480 4035 8487
TIME...MOT...LOC 1758Z 273DEG 44KT 4095 8505 4052 8544

FISHER
Special weather statement, Jun 19, 2:09 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
209 PM EDT MON JUN 19 2017

INZ007-009-018-OHZ001-004-015-191900-
Allen-De Kalb-Steuben-Defiance-Williams-Paulding-
209 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEUBEN...
NORTHEASTERN ALLEN...EASTERN DE KALB...NORTHWESTERN DEFIANCE...
WESTERN PAULDING AND SOUTHWESTERN WILLIAMS COUNTIES...

At 208 PM EDT, radar indicated a broken line of strong thunderstorms
extending from near Hamilton to near Grabill to near New
Haven. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. Brief, but torrential rainfall will occur with this line of
storms.

Locations impacted include...
New Haven, Auburn, Bryan, Montpelier, Hicksville, Butler, Paulding,
Waterloo, Edgerton, Antwerp, Hamilton, Woodburn, Payne, Grabill,
Edon, St. Joe, Holiday City, Edgerton In Williams County, West
Jefferson and Leo-cedarville.

This includes the following highways...
 Interstate 469 between mile markers 16 and 26.
 Interstate 69 in Indiana between mile markers 341 and 342.

LAT...LON 4161 8456 4119 8449 4102 8455 4101 8504
      4122 8501 4156 8506
TIME...MOT...LOC 1808Z 273DEG 15KT 4149 8497 4122 8493 4100 8500

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:39 PM EDTSpecial Weather StatementIWXWabash36 min
Jun 19, 1:09 PM EDTSpecial Weather StatementIWXNoble36 min
Jun 19, 1:15 PM EDTSpecial Weather StatementIWXAllen, Grant, Huntington, Wells45 min
Jun 19, 1:26 PM EDTSpecial Weather StatementIWXSteuben34 min
Jun 19, 1:38 PM EDTSpecial Weather StatementIWXNoble37 min
Jun 19, 1:59 PM EDTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells31 min
Jun 19, 2:09 PM EDTSpecial Weather StatementIWXDeKalb51 min
Jun 19, 2:36 PM EDTSpecial Weather StatementIWXKosciusko24 min
Jun 19, 2:50 PM EDTSpecial Weather StatementIWXStarke25 min
Jun 19, 3:22 PM EDTSpecial Weather StatementIWXMarshall23 min
Jun 19, 3:31 PM EDTSpecial Weather StatementIWXWhitley29 min
Jun 19, 3:38 PM EDTSpecial Weather StatementIWXStarke37 min
Jun 19, 4:16 PM EDTSpecial Weather StatementIWXFulton29 min
Jun 19, 4:22 PM EDTSpecial Weather StatementIWXMarshall53 min
Jun 19, 4:43 PM EDTSpecial Weather StatementIWXAllen32 min
Jun 19, 4:50 PM EDTSpecial Weather StatementIWXMarshall25 min
Jun 19, 4:56 PM EDTSpecial Weather StatementIWXFulton34 min
Jun 19, 5:18 PM EDTSpecial Weather StatementIWXMarshall27 min
Jun 19, 5:35 PM EDTSpecial Weather StatementIWXSaint Joseph25 min
Jun 19, 6:05 PM EDTSpecial Weather StatementIWXElkhart, Marshall25 min
Jun 19, 6:50 PM EDTSpecial Weather StatementIWXDeKalb, LaGrange, Noble, Steuben25 min
Jun 19, 7:09 PM EDTSpecial Weather StatementIWXWhitley36 min
Jun 19, 7:15 PM EDTSpecial Weather StatementIWXDeKalb, Steuben30 min
Jun 19, 7:43 PM EDTSpecial Weather StatementIWXAdams, Huntington, Wells32 min
Jun 19, 2:33 PM EDTSpecial Weather StatementIWXVan Wert42 min
Jun 19, 2:52 PM EDTSpecial Weather StatementIWXHenry, Putnam38 min
Jun 19, 2:57 PM EDTSpecial Weather StatementIWXAllen33 min
Jun 19, 7:49 PM EDTSpecial Weather StatementIWXWilliams26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.